Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


On Neumann type problems for nonlocal equations set in a half space

Authors: Guy Barles, Emmanuel Chasseigne, Christine Georgelin and Espen R. Jakobsen
Journal: Trans. Amer. Math. Soc. 366 (2014), 4873-4917
MSC (2010): Primary 35R09; Secondary 45K05, 35D40
Published electronically: March 5, 2014
MathSciNet review: 3217703
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study Neumann type boundary value problems for nonlocal equations related to Lévy type processes. Since these equations are nonlocal, Neumann type problems can be obtained in many ways, depending on the kind of ``reflection'' we impose on the outside jumps. To focus on the new phenomena and ideas, we consider different models of reflection and rather general nonsymmetric Lévy measures, but only simple linear equations in half-space domains. We derive the Neumann/reflection problems through a truncation procedure on the Lévy measure, and then we develop a viscosity solution theory which includes comparison, existence, and some regularity results. For problems involving fractional Laplace $ (-\Delta )^{\frac \alpha 2}$-like nonlocal operators, we prove that solutions of all our nonlocal Neumann problems converge as $ \alpha \rightarrow , 2^-$ to the solution of a classical local Neumann problem. The reflection models we consider include cases where the underlying Lévy processes are reflected, projected, and/or censored when exiting the domain.

References [Enhancements On Off] (What's this?)

  • [1] David Applebaum, Lévy processes and stochastic calculus, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 116, Cambridge University Press, Cambridge, 2009. MR 2512800 (2010m:60002)
  • [2] Martino Bardi and Italo Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Systems & Control: Foundations & Applications, Birkhäuser Boston Inc., Boston, MA, 1997. With appendices by Maurizio Falcone and Pierpaolo Soravia. MR 1484411 (99e:49001)
  • [3] Guy Barles, Solutions de viscosité des équations de Hamilton-Jacobi, Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 17, Springer-Verlag, Paris, 1994 (French, with French summary). MR 1613876 (2000b:49054)
  • [4] G. Barles, E. Chasseigne, and C. Imbert, On the Dirichlet problem for second-order elliptic integro-differential equations, Indiana Univ. Math. J. 57 (2008), no. 1, 213-246. MR 2400256 (2009b:35088),
  • [5] G. Barles, C. Georgelin, and E. Jakobsen.
    On Neumann and oblique derivatives boundary conditions for nonlocal elliptic equations, Journal of Differential Equations 256 (2014), 1368-1394. MR 3145761
  • [6] Guy Barles and Cyril Imbert, Second-order elliptic integro-differential equations: viscosity solutions' theory revisited, Ann. Inst. H. Poincaré Anal. Non Linéaire 25 (2008), no. 3, 567-585. MR 2422079 (2009c:35102),
  • [7] Guy Barles and Pierre-Louis Lions, Remarques sur les problèmes de réflexion oblique, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), no. 1, 69-74 (French, with English and French summaries). MR 1320834 (95k:60137)
  • [8] Richard F. Bass and Moritz Kassmann, Hölder continuity of harmonic functions with respect to operators of variable order, Comm. Partial Differential Equations 30 (2005), no. 7-9, 1249-1259. MR 2180302 (2006i:31005),
  • [9] Krzysztof Bogdan, Krzysztof Burdzy, and Zhen-Qing Chen, Censored stable processes, Probab. Theory Related Fields 127 (2003), no. 1, 89-152. MR 2006232 (2004g:60068),
  • [10] Luis Caffarelli and Luis Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7-9, 1245-1260. MR 2354493 (2009k:35096),
  • [11] Zhen-Qing Chen and Takashi Kumagai, Heat kernel estimates for stable-like processes on $ d$-sets, Stochastic Process. Appl. 108 (2003), no. 1, 27-62. MR 2008600 (2005d:60135),
  • [12] Rama Cont and Peter Tankov, Financial modelling with jump processes, Chapman & Hall/CRC Financial Mathematics Series, Chapman & Hall/CRC, Boca Raton, FL, 2004. MR 2042661 (2004m:91004)
  • [13] Michael G. Crandall, Hitoshi Ishii, and Pierre-Louis Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.) 27 (1992), no. 1, 1-67. MR 1118699 (92j:35050),
  • [14] Mark Freidlin, Functional integration and partial differential equations, Annals of Mathematics Studies, vol. 109, Princeton University Press, Princeton, NJ, 1985. MR 833742 (87g:60066)
  • [15] Masatoshi Fukushima, Yōichi Ōshima, and Masayoshi Takeda, Dirichlet forms and symmetric Markov processes, de Gruyter Studies in Mathematics, vol. 19, Walter de Gruyter & Co., Berlin, 1994. MR 1303354 (96f:60126)
  • [16] Maria Giovanna Garroni and Jose Luis Menaldi, Second order elliptic integro-differential problems, Chapman & Hall/CRC Research Notes in Mathematics, vol. 430, Chapman & Hall/CRC, Boca Raton, FL, 2002. MR 1911531 (2003i:35002)
  • [17] Qing-Yang Guan, Integration by parts formula for regional fractional Laplacian, Comm. Math. Phys. 266 (2006), no. 2, 289-329. MR 2238879 (2007j:60074),
  • [18] Qing-Yang Guan and Zhi-Ming Ma, Reflected symmetric $ \alpha $-stable processes and regional fractional Laplacian, Probab. Theory Related Fields 134 (2006), no. 4, 649-694. MR 2214908 (2007a:60034),
  • [19] Pei Hsu, On excursions of reflecting Brownian motion, Trans. Amer. Math. Soc. 296 (1986), no. 1, 239-264. MR 837810 (87k:60182),
  • [20] Panki Kim, Weak convergence of censored and reflected stable processes, Stochastic Process. Appl. 116 (2006), no. 12, 1792-1814. MR 2307059 (2008b:60004),
  • [21] José-Luis Menaldi and Maurice Robin, Reflected diffusion processes with jumps, Ann. Probab. 13 (1985), no. 2, 319-341. MR 781408 (86j:60177)
  • [22] N. Jacob, Pseudo differential operators and Markov processes. Vol. III, Imperial College Press, London, 2005. Markov processes and applications. MR 2158336 (2006i:60001)
  • [23] P.-L. Lions and A.-S. Sznitman, Stochastic differential equations with reflecting boundary conditions, Comm. Pure Appl. Math. 37 (1984), no. 4, 511-537. MR 745330 (85m:60105),
  • [24] Pierre-Louis Lions, José-Luis Menaldi, and Alain-Sol Sznitman, Construction de processus de diffusion réfléchis par pénalisation du domaine, C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), no. 11, 559-562 (French, with English summary). MR 614669 (82f:60172)
  • [25] S. A. Molčanov and E. Ostrovskiĭ, Symmetric stable processes as traces of degenerate diffusion processes., Teor. Verojatnost. i Primenen. 14 (1969), 127-130 (Russian, with English summary). MR 0247668 (40 #931)
  • [26] Luis Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math. 60 (2007), no. 1, 67-112. MR 2270163 (2008a:35041),
  • [27] Renming Song and Zoran Vondraček, On the relationship between subordinate killed and killed subordinate processes, Electron. Commun. Probab. 13 (2008), 325-336. MR 2415141 (2009f:60091),
  • [28] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [29] Daniel W. Stroock, Diffusion processes associated with Lévy generators, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 32 (1975), no. 3, 209-244. MR 0433614 (55 #6587)
  • [30] Kazuaki Taira, Boundary value problems for elliptic integro-differential operators, Math. Z. 222 (1996), no. 2, 305-327. MR 1429339 (97k:35049),
  • [31] Kazuaki Taira, Semigroups, boundary value problems and Markov processes, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2004. MR 2019537 (2004i:47080)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R09, 45K05, 35D40

Retrieve articles in all journals with MSC (2010): 35R09, 45K05, 35D40

Additional Information

Guy Barles
Affiliation: Laboratoire de Mathématiques et Physique Théorique, CNRS UMR 7350, Fédération Denis Poisson, FR CNRS 2964, Université François Rabelais, Parc de Grandmont, 37200 Tours, France

Emmanuel Chasseigne
Affiliation: Laboratoire de Mathématiques et Physique Théorique, CNRS UMR 7350, Fédération Denis Poisson, FR CNRS 2964, Université François Rabelais, Parc de Grandmont, 37200 Tours, France

Christine Georgelin
Affiliation: Laboratoire de Mathématiques et Physique Théorique, CNRS UMR 7350, Fédération Denis Poisson, FR CNRS 2964, Université François Rabelais, Parc de Grandmont, 37200 Tours, France

Espen R. Jakobsen
Affiliation: Department of Mathematical Sciences, Norwegian University of Science and Technology, 7491 Trondheim, Norway

Keywords: Nonlocal equations, Neumann boundary conditions, jumps, L\'evy measure, reflection, viscosity solutions
Received by editor(s): December 2, 2011
Received by editor(s) in revised form: January 17, 2013
Published electronically: March 5, 2014
Additional Notes: The fourth author was supported by the Research Council of Norway through the project “DIMMA”
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society